Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 133, NWS Pittsburgh, PA

September 7, 2016Allegheny County, Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Sep 7, 2016, 4:30 PM EDT for Allegheny County, Westmoreland County, Pennsylvania. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 7, 2016, 4:30 PM EDT (20:30 UTC)
Expired
Sep 7, 2016, 5:00 PM EDT
In force
30 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Allegheny County, PA, Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 45 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 8.5 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2016-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 657 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2016-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
657 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
853 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 3:36 PM EDT, 54 minutes earlier.

Area forecast discussion, Sep 7, 3:36 PM EDT, 54 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
336 PM EDT Wed Sep 7 2016

.SYNOPSIS...
Warm and humid weather will continue through Saturday, with
multiple disturbances providing shower and thunderstorm chances.

&&

.NEAR TERM /THROUGH THURSDAY/...
Thunderstorms are scattered across the region as weak shortwaves move
southeast on the periphery of an upper level ridge stretching over
the Ohio Valley. Activity will be on the wane as we move through
the evening with loss of daytime heating. Dew points will be
elevated in the upper 60s to around 70 overnight, keeping min
temperatures about 10 degrees above average.

A weak cold front will approach during the day Thursday bringing
increased shower and thunderstorm chances, especially in the
afternoon. SPC has much of the area in a marginal risk for severe
thunderstorms, and this seems reasonable with available low level
instability and some deep layer shear. Another warm and humid day
with temperatures again well above average.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
Cold front will sink south Thursday night and stall across
northern West Virginia Friday. Shower chances will diminish north
to south Thursday night with the front. Models differ on shortwave
timing for friday into early Saturday in southwest flow aloft
ahead of an approaching trough. Have kept chance pops across the
south Friday spreading north into early Saturday as a compromise
between models. By Saturday afternoon cold front associated with
upper trough will approach with increasing thunderstorm chances.
No change in the quite warm and muggy conditions through the
period.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Cold front will cross the region Saturday night with showers ending
and much drier and cooler air moving into the region. High pressure
will dominate through Tuesday. An approaching front will bring
shower chances back into the forecast Wednesday.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
General VFR is forecast with the area under a predeminate upper ridge;
however, exceptions include areas of predawn fog in the humid airmass
as well as shortwave-supported and diurnally enhanced convection.

.OUTLOOK /THURSDAY NIGHT THROUGH MONDAY/...
Periodic restrictions can be expected through Saturday as a frontal
system encroaches on the region.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&

15
Hazardous weather outlook, Sep 7, 4:09 AM EDT, 12 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
409 AM EDT WED SEP 7 2016

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-080815-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-
WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
409 AM EDT WED SEP 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...WESTERN
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 3:35 PM EDTSevere Thunderstorm WarningPBZAllegheny25 min
Sep 7, 3:48 PM EDTSevere Thunderstorm WarningPBZAllegheny, Washington27 min
Sep 7, 3:48 PM EDTSevere Thunderstorm WarningPBZAllegheny27 min
Sep 7, 4:11 PM EDTSevere Thunderstorm WarningPBZAllegheny, Westmoreland19 min
Sep 7, 4:15 PM EDTSevere Thunderstorm WarningPBZArmstrong, Westmoreland15 min
Sep 7, 5:13 PM EDTSpecial Weather StatementPBZWestmoreland32 min
Sep 7, 3:11 PM EDTSevere Thunderstorm WarningPBZBrooke, Hancock34 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.